Action, protest, campaigns, demos and issues magazine features, photos, articles, stories photos of London, New York, Wales, England and photography features music, parties, clubs, events, records, releases drug information, harm reduction, no-nonsense guide punch a celebrity football, features, issues, cardiff city games, useless games and diversions technical info, web authoring, reviews and features site news, updates and urban75 blog urban75 community news and events urban75 bulletin boards join the chatroom search urban75 back to urban75 homepage
London features, photos, history, articles New York features, photos, history, articles Brixton features, photos, history, articles panoramas, 360 degree vistas, London, New York, Wales, England Offline London club night festival reports, photos, features and articles urban75 sitemap and page listing about us, info, FAQs, copyright join our mailing list for updates and news contact urban75
back to drugs homepage Drugs homepage

acid, lsd
amyl, poppers
crystal meth
ecstasy, e
heroin, smack
speed, whizz

first aid
drugs & the law
drugs and clubs
drugs bustcard

bulletin boards
drugs: feedback
info & contacts

« drugs home


first aid
important info

This is a short guide to recognising problems and administering help when someone is in trouble after taking drugs. Remember not to panic and to get help immediately.

What to do if someone falls ill:

If you're in a club get help immediately. Be persistent and stress the urgency of the case, demanding to see the manager if necessary. Some clubs will try and fob you off - if need be, dial for an ambulance yourself. If you know what drugs the person has taken, tell the paramedic or first-aider as soon as they arrive - this information could be very important. If you're off your face, stand back and let them get on with their job.

If you're on your way home do the same - get help as soon as possible and pass on any details about what drugs have been taken to the medics. Stay with them if possible.


On the dancefloor:

It's easy when you're pilled up and dancing to not recognise the symptoms of heat exhaustion, heat stroke and overheating, but the risks can be great with a real chance of blackouts, collapse, fainting or fits.

If you start displaying symptoms such as feeling dizzy, sick, sudden tiredness, sudden headaches or cramps and aching limbs it's time to take a break. Other symptoms include a difficulty in peeing with dark urine, stopping sweating (an indicator of dangerously increasing body heat) and difficulties in breathing.

If you suffer any of these symptoms you should immediately take a break and chill out to let your body cool down. Sip a pint of water slowly and let your body relax. Don't drink too much water - as a rule try and drink about a pint an hour if you're dancing. (See Leah Betts article)

Safer dancing:

If you're out larging it all night, be careful not to overdo it. If you start to get too hot, move to a cooler area or chill out for a bit. Try and drink a pint of water an hour (not alcohol) and splash a bit of water on your head and neck to keep your temperature down.

Loosen your clothes and take time out to let your body cool down. Don't go to the other extreme and stand outside in a Gale Force Ten wind as shock may set in. Make sure you don't get too cold and have something warm to put on.



If you're with someone on drugs and they start to experience a bad trip or get anxious and panicky, take them away from the lights and noise and sit with them in a quieter area. Chat to them, calm them down and give them support. If things are getting worse send a friend to get help.

It's important to remember that different people will react differently to the same drugs, and combining drugs can bring on an unexpected bad reaction or overdose.Some people can seemingly wolf down half a pharmaceutical company and keep a grip, whilst others might wig out on half a spliff.

Serious problems:

If you see any of the following get medical help immediately:

Cocaine: for those rich enough to overdose, expect them to be confused and dizzy with a dry throat. Their breathing will be erratic with short gulps followed by deep gulps.

Speed: some people can collapse after overdosing on speed.

Ecstasy: look out for hyperventilation, overheating and unconsciousness.

Heroin: the telltale signs are slow or erratic breathing, tiny pupils, semi-consciousness with little or no response. Lips and skin can turn a deathly shade of blue with blood pressure falling. Coma and death can follow. We've seen this sight first hand, and believe us, it's not pretty.

Poppers: Can cause collapse if overdone. Poisonous if swallowed.

GHB: look out for convulsions, inability to breathe and even coma.

Ketamine: temporary and sometimes near-total paralysis, nausea, vomiting and heavy slurring of speech.

Magic Mushrooms: the risk here is from people eating the wrong mushroom resulting in poisoning. This can cause diarrhoea, vomiting, cramps, breathing difficulties, black outs and, very rarely, death.

Rohypnol and other 'date-rape' drugs : slurring, sleepiness, near paralysis. See drug assisted sexual assault - advice on prevention.



If someone collapses on the dancefloor, put him or her in the recovery position and send for help immediately.

Recovery Position:

If they are still breathing, turn them on their front with their head sideways. Bend their upper arm and leg and straighten the other arm parallel to their leg (see picture below).

recovery position

Clear a space on the dancefloor around them and stay with them until help arrives. Only move them if absolutely necessary and keep them in the same recovery position.

If they have stopped breathing and you know the correct procedure, apply mouth to mouth resuscitation. If not send for help immediately and in the meantime loosen tight clothing.


Coming Down

After a hard night's partying it's important to wind down and let your body recover. Smoking strong weed or skunk to help you come off uppers like ecstasy can sometimes increase the feelings of anxiety and paranoia and make matters worse.

Using downers like Valium, Termazepam and heroin are risky because you're using drugs that are more physically addictive than E, speed or acid, and you might start to rely on them.

Hammering down the booze isn't too clever either as the alcohol dehydrates your body making you feel twice as bad next day. It's better to drink non-alcoholic fluids and let your body come down naturally. Eat well, take it easy and relax.

The next day:

The effects of some drugs can last well into the next day and even longer. Some users can feel disorientated, tired, irritable and even paranoid or anxious after a hard night. The day after a mental night, try and take it easy, eat well, put your feet up in front of the tele and give your body a chance to recover fully.

That way you'll be fit, healthy and ready for the next session!

See also:
drug assisted sexual assault - advice on prevention
Preventing HIV infection
BBC first aid guide

back to homepage back top next

Special note:
This site is all about harm reduction. We realise that some people will take drugs no matter what advice they are given, so we have reproduced this guide for information purposes only. It is not medical advice. If you are being coerced into taking drugs, or are in any doubt about taking a substance, our advice is to always refuse.

u75 home - action - mag - photos - rave - drugs - punch - football - brixton - useless - boards - search - help/FAQs - copyright statement - design - contact